MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

WRIGHTS LANE SYNTHES USA PRODUCTS LLC POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 03.632.037
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2020, the polyaxial head placement tool for matrix broke off while the surgeon was performing a l4-l5 transforaminal lumbar interbody fusion (tlif) and using matrix headless system.When the surgeon went to attach the titanium matrix top loading polyaxial head to the titanium matrix polyaxial screw he had difficulty seating the head.The surgeon then asked for an unknown mallet to impact it on.The surgeon retrieved the broken fragment and switched to a different inserter and was able to pop on the head without issue.There was no surgical delay.The procedure was successfully completed.There was no patient consequence reported.Concomitant devices reported: mallet (part number unknown, lot unknown, quantity 1), ti matrix top loading polyaxial head (part 04.632.001, lot unknown, quantity 1), 7.0mm ti matrix polyaxial screw 45mm thread length (part number 04.632.745, lot unknown, quantity 1).This report involves one (1) polyaxial head placement tool for matrix.This is report 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthese is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthese has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthese or its employees that the report constitutes an admission that the device, depuy synthese, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: corrected data: h3, h6.Investigation summary visual inspection: the polyaxial head placement tool for matrix (part #: 03.632.037, lot #: 6624739) was received at us customer quality (cq).Upon visual inspection, the blocker (part # 03.632.037.12) was disconnected from the device.The inner shaft and the outer shaft did not present any physical damage.Device failure/defect identified? yes dimensional inspection: dimensional inspection was not performed due to post-manufacturing damage.Document/specification review: the following current and manufactured drawings were reviewed.Matrix pop on tool assembly outer shaft with overmold matrix pop-on tool inner shaft assembly matrix pop on tool outer shaft matrix pop on tool blocker matrix head placement tool no design issues or discrepancies were identified.Complaint confirmed? yes investigation conclusion: this complaint is confirmed as the complaint device was received with a subcomponent ( the blocker) detached from the outer shaft assembly.No root cause could definitively be determined for the reported complaint condition but the blocker coming detached from its over molding location was likely due to device failure.No new, unique or different patient harms were identified as a result of this evaluation.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventive action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history lot part number:03.632.037 synthese lot number: 6624739 supplier lot number: n/a release to warehouse date: nov 29, 2011 expiration date: n/a supplier: magnum manufacturing center no ncrs were generated during production.Device history review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Investigation summary: background: it was reported that on (b)(6) 2020, the polyaxial head placement tool for matrix broke off while the surgeon was performing a l4-l5 transforaminal lumbar interbody fusion (tlif) and using matrix headless system.When he went to attach the titanium matrix top loading polyaxial head to the titanium matrix polyaxial screw he had difficulty seating the head.He then asked for an unknown mallet to impact it on.The surgeon retrieved the broken fragment and switched to a different inserter and was able to pop on the head without issue.There was no surgical delay.The procedure was successfully completed.There was no patient consequence reported.Concomitant devices reported: unknown mallet (part# unknown, lot# unknown, quantity 1).This complaint involves three (3) devices.Investigation flow: damage.Visual inspection: the polyaxial head placement tool for matrix (part #: 03.632.037, lot #: 6624739) was received at us cq.Upon visual inspection, the blocker (part # 03.632.037.12) was disconnected from the device.The inner shaft and the outer shaft did not present any physical damage.Device failure/defect was identified.Dimensional inspection: dimensional inspection was not performed due to post-manufacturing damage.Document/specification review: no design issues or discrepancies were identified.Complaint was confirmed.Investigation conclusion: this complaint is confirmed as the the complaint device was received with a subcomponent ( the blocker) detached from the outer shaft assembly.No root cause could definitively be determined for the reported complaint condition but the blocker coming detached from its over molding location was likely due to device failure.No new, unique or different patient harms were identified as a result of this evaluation.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventive action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.H3, h4, h6: device history lot part number:03.632.037, synthes lot number: 6624739, supplier lot number: n/a, release to warehouse date: 29nov2011, expiration date: n/a, supplier: (b)(4).No ncrs were generated during production.Device history batch null, device history review review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key10580053
Report Number2939274-2020-04295
Device Sequence Number3161834
Product Code LXH
UDI-Device Identifier10705034718958
UDI-Public(01)10705034718958
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.632.037
Device Catalogue Number03.632.037
Device Lot Number6624739
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2020
Initial Date Received by Manufacturer 09/01/2020
Supplement Date Received by Manufacturer10/21/2020
10/21/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date10/22/2020
10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7.0MM TI MATRIX POLYAXIAL SCREW 45MM; TI MATRIX TOP LOADING POLYAXIAL HEAD; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: SPINE; 7.0MM TI MATRIX POLYAXIAL SCREW 45MM; TI MATRIX TOP LOADING POLYAXIAL HEAD; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: SPINE
Patient Age66 YR